Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 1, 2018, 7:29 AM CST for Lee County, Phillips County, Arkansas; 7 counties in Mississippi; Fayette County, Hardeman County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2018, 7:29 AM CST (13:29 UTC)
- Expired
- Mar 1, 2018, 10:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, AR, Phillips County, AR, Benton County, MS, Coahoma County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS, Tippah County, MS, Tunica County, MS, Fayette County, TN, Hardeman County, TN
The radar
The Memphis radar (KNQA), 88 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 1.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -231 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221
WGUS54 KMEG 011329
FFWMEG
ARC077-107-MSC009-027-033-093-137-139-143-TNC047-069-011630-
/O.NEW.KMEG.FF.W.0022.180301T1329Z-180301T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
729 AM CST THU MAR 1 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Lee County in eastern Arkansas...
Phillips County in eastern Arkansas...
DeSoto County in northwestern Mississippi...
Northern Coahoma County in northwestern Mississippi...
Marshall County in northwestern Mississippi...
Tunica County in northwestern Mississippi...
Central Tippah County in northeastern Mississippi...
Tate County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Southeastern Fayette County in southwestern Tennessee...
Southern Hardeman County in southwestern Tennessee...
* Until 1030 AM CST
* At 729 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past 6 hours. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next 3 hours,
which will continue the flash flood threat.
* Some locations that will experience flooding include...
Southaven, Olive Branch, Horn Lake, Hernando, Senatobia, Holly
Springs, Ripley, Marvell, Elaine, Helena, West Helena, St Francis
National Park, Wall Doxey State Park, White River National Wildlife
Refuge, Lamar, Coldwater, Byhalia, Friars Point, Walls and Tunica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3434 9106 3434 9100 3447 9100 3447 9105
3473 9105 3474 9110 3491 9109 3490 9041
3483 9041 3485 9030 3492 9024 3496 9026
3503 8882 3486 8882 3486 8878 3476 8876
3455 9020 3453 9020 3432 9075 3412 9111
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 5:49 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 1, 5:49 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
549 AM CST Thu Mar 1 2018
.UPDATE...
Updated for the 12z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 430 AM CST Thu Mar 1 2018/
Currently, an ongoing areal flood event is occurring across the
Mid-South. Latest MRMS QPE estimates that 1 to 1.5 inches of rain
has fallen over the past six hours. Even though those totals sound
relatively low, flash flood guidance over much of the river
basins is less than an inch over just 3 hours. This is due to the
heavily saturated soils resulting in excessive runoff. Many local
rivers, in addition to the Mississippi River, continue to rise
into flood and moderate flood stages at this time. Not many
reports of flooding overnight, but that may be due to the lack of
people out and about. Areal flooding continues to be the
frontrunner, but flash flooding could really ramp up over the next
2 to 3 hours as a band of heavier rain sets up over north
Mississippi. Hi-Res models differ slightly with solutions, but
another 1 to 2 inches is not out of the question. Will monitor
that area for a potential warning. Elsewhere, flash flood warnings
exist across much of east-central Arkansas, southwest Tennessee,
and northwest portions of Mississippi.
Latest GOES east low level water vapor shows a shortwave trof
currently over the Kansas and Oklahoma border pushing slowly east.
This wave is forecast to traverse eastward over the Mid-South
through about the noon hour before lifting out by early evening.
Simultaneously, a surface cold front will push through the Mid-
South through late afternoon. The heaviest rainfall is expected to
fall ahead of the front through the late morning hours. About
another three quarters of an inch to one inch is possible over
north Mississippi, with less than a quarter of an inch further
north. Light showers will be possible again along the front as it
pushes through the Mid-South through sundown, but accumulations
are expected to be very low. The flood watch looks to be in good
shape with the expiration time of 12PM.
Surface high pressure will build into the Mid-South Friday and
remain over the area through Sunday. This will bring us a much
needed break from the rain. Temperatures will remain slightly
below normal during day with readings in the 50s and lows will
bottom out in the 30s both Saturday and Sunday mornings. Saturday
morning will have the greatest chance of frost and freezing
temperatures, especially in areas of West Tennessee. Patchy frost
will also be possible across much of the Mid-South each morning.
Sunday will warm up into the 60s across much of the area ahead of
the next approaching system.
It should be noted that river flooding will continue across the
entire Mid-South through at least this weekend, as many rivers
are forecast to crest at some point this weekend or remain in an
elevated state. Will make mention of the continued river flooding
in the HWO through the weekend.
The next chance of rain will arrive Sunday night as a large
negatively tilted trof lifts across the Central Plains. An
associated surface cold front will swing through the Mid-South
through early Tuesday morning. Not much moisture return is
expected ahead of the front so rainfall totals will likely remain
below an inch. The Mid-South will remain situated in northwest
flow aloft through next weekend with slightly below normal
temperatures expected.
AC3
&&
.AVIATION.../12z TAFs/
A mix of VFR to MVFR cigs and vsbys this morning along with light
to moderate rain. Cigs should gradually lower to MVFR by mid
morning before becoming VFR later this afternoon as rain ends from
northwest to southeast behind a cold front. Southwest winds will
become northwesterly and gusty behind the cold front.
Winds should gradually diminish this evening as skies become
clear.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until noon CST today for Craighead-Crittenden-Cross-
Lee AR-Mississippi-Phillips-Poinsett-St. Francis.
MO...None.
MS...Flood Watch until noon CST today for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch until noon CST today for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-Tipton.
&&Hazardous weather outlook, Mar 1, 5:11 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 511 AM CST Thu Mar 1 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 511 AM CST Thu Mar 1 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A flood watch remains in effect for the majority of the Mid- South through Noon today. All types of flooding will be possible including: river, areal, and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday All area rivers and tributaries will remain elevated through at least this weekend. Many are in flood stage or will rise to flood stage over the next couple of days. As a result, areal flooding near rivers will continue and may worsen. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
In the hours before
Local storm report, Mar 1, 5:19 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM FLOOD ROSEMARK 35.36N 89.77W
03/01/2018 SHELBY TN EMERGENCY MNGR
BRUNSWICK AND BARRET CREEK ROAD CLOSED DUE TO FLOODING.
&&
CJCLocal storm report, Mar 1, 5:21 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM FLOOD WEST MEMPHIS 35.15N 90.18W
03/01/2018 CRITTENDEN AR LAW ENFORCEMENT
EASTBOUND SPLIT OF I-55 AND I-40 IS FLOODED. ALL LANES
TEMPORARILY BLOCKED.
&&
CJCLocal storm report, Mar 1, 5:25 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM FLOOD WALLS 34.95N 90.13W
03/01/2018 DESOTO MS BROADCAST MEDIA
NAIL ROAD FLOODED BETWEEN GOODMAN AND CHURCH ROADS.
&&
CJCLocal storm report, Mar 1, 5:37 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
537 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM FLOOD MILLINGTON 35.33N 89.89W
03/01/2018 SHELBY TN EMERGENCY MNGR
ROAD FLOODED NEAR THE INTERSECTION OF SOUTHKNOLL AND
WESTKNOLL ROAD.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:19 PM CST | Areal Flood Warning | MEG | Crittenden, Cross, Lee, St. Francis | 12 hr |
| Mar 1, 12:36 AM CST | Areal Flood Warning | MEG | Mississippi | 9 hr |
| Mar 1, 1:27 AM CST | Flash Flood Warning | MEG | Crittenden, Cross, Lee, St. Francis | 6 hr |
| Mar 1, 1:37 AM CST | Flash Flood Warning | MEG | Crittenden, Lee, Phillips | 6 hr |
| Mar 1, 1:47 AM CST | Flash Flood Warning | MEG | Mississippi | 6 hr |
| Mar 1, 7:25 AM CST | Flash Flood Warning | MEG | Crittenden, Cross, Mississippi, St. Francis | 3 hr |
| Mar 1, 2:01 AM CST | Flash Flood Warning | MEG | Alcorn, Tishomingo | 9 hr |
Nearby
Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.